Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- May 6, 11:00 AM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi E of Ossineke
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- TRAINED SPOTTER
A trained spotter measured a 41 mph gust in Ossineke.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A trained spotter measured a 41 mph gust in Ossineke.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 6, 9:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1030 AM EDT THU MAY 6 2004 .SHORT TERM...TEMPERATURES ARE FOLLOWING THE CURVE AT THE MOMENT SO WONT MAKE ANY TEMPERATURE ADJUSTMENTS. WINDS ARE SUBSIDING A BIT AS THE COLD FRONT APPROACHES THE REGION AND THE GRADIENT IN THE TROUGH RELAXES A BIT. THE MAIN TOPIC IS THE MESO COMPLEX EXITING WISCONSIN AND IS CURRENTLY OVER THE MIDDLE OF LAKE MICHIGAN. THIS WILL BE THE PRIMARY CONCERN FOR THE LATE MORNING AND EARLY AFTERNOON. CURRENT MOVEMENT IS WEST AT ABOUT 50 MPH. HISTORY OF THE STORMS ARE OF HAIL PRODUCERS AND WITH A LOW LEVEL CAP, THE CONVECTION IS ELEVATED SO THE WIND THREAT IS MINIMAL. THESE WILL RACE THROUGH THE FORECAST AREA AND STAY SOUTH OF THE STRAITS WITH THE CURRENT THREAT TO BE AREAS SOUTH OF M-72 AS THE NORTHERN END OF THE LINE BECOMES EMBEDDED IN THE ANVIL BLOWOFF OF THE LINE TO THE SOUTH NEAR MBL. CURRENT FORECAST LOOKS GOOD, WILL UPDATE LATE AS THE STORMS MOVE THROUGH. LUTZ && .PREV DISCUSSION...ISSUED 315 AM EDT THU MAY 6 2004 LONG TERM...COLD FRONT WILL SLIP SOUTH OF MI TONIGHT AND EVENTUALLY SETTLE INTO THE OHIO VALLEY...AS HIGH PRESSURE BUILDS INTO THE NORTHERN LAKES. APPEARS I GUESSED RIGHT YESTERDAY THAT THE ETA WAS CORRECT WITH A STRONGER SURFACE HIGH. THIS WILL LEAD TO COOL BUT MAINLY DRY WEATHER TONIGHT AND FRIDAY. AN INCREASE IN RETURN FLOW INTO THE UPPER MS VALLEY LATE FRIDAY WILL EVENTUALLY SPREAD INTO THE LAKES REGION FRIDAY NIGHT...AND THAT LOOKS LIKE OUR NEXT SHOT AT PRECIP. MODELS...ETA APPEARS A LITTLE TOO FAST TO RETURN DEEPER MOISTURE INTO THE FORECAST AREA FRIDAY AFTERNOON...SO QUICKLY ON THE HEELS OF A STRONG SURFACE HIGH. GFS AND EVEN THE LOWLY NGM APPEAR TO HAVE A BETTER HANDLE ON MOISTURE RETURN. TONIGHT...WILL STRETCH OUT SMALL POPS INTO THE EARLY EVENING HOURS IN THE FAR SOUTH...MAINLY FROM BLOWOFF FROM POTENTIALLY STRONG CONVECTION DOWNSTATE. THE SOUTH WILL ALSO BE DEALING WITH MORE MID AND HIGH CLOUDS IN THE EVENING AND EARLY OVERNIGHT FOR THE SAME REASON. EXPECT THE NORTHERN ZONES TO CLEAR TONIGHT...THOUGH COLD ADVECTION APPEARS TO BE ENOUGH TO KEEP SOME WIND AND PREVENT TEMPS FROM TRULY CRATERING. STILL...WITH 850MB TEMPS DROPPING AS LOW AS -4C IN EASTERN UPPER...IT WILL BE CHILLY IN THE NORTH...WITH LOTS OF UPPER 20S TO LOWER 30S. WITH MORE CLOUDS...MID TO UPPER 30S LOOKS GOOD IN THE SOUTH. FRIDAY...1028MB SURFACE HIGH WILL MOVE ESE ACROSS THE FORECAST AREA DURING THE DAY. ISENTROPIC ASCENT IN THE RETURN FLOW PATTERN WILL MAXIMIZED IN THE UPPER MS VALLEY...AS THE FRONT STARTS TO RETURN NORTH TOWARD THE MN/IOWA BORDER. ABUNDANT MID AND HIGH CLOUDS WILL STREAM INTO WESTERN PORTIONS OF THE THE FORECAST AREA IN THE AFTERNOON...BUT THE LOW LEVELS REMAIN VERY DRY AND PRECIP IS UNLIKELY. THE LINGERING COOL AIRMASS (850MB TEMPS AT 21Z FROM +5C IN THE SOUTH TO -1C NORTH) WILL KEEP TEMPS BELOW CLIMO...WITH MAX TEMPS IN THE UPPER 40S TO UPPER 50S. THIS MAY NOT SEEM WARM...BUT WITH THE SURFACE HIGH OVERHEAD IT WILL BE WARM ENOUGH TO TRIGGER LAKE BREEZES ALONG ALL SHORELINES. FRIDAY NIGHT...WARM FRONT WILL RETURN NORTH TOWARD THE SOUTHERN MI BORDER. THERE IS EXCELLENT POTENTIAL FOR AN MCS TO FIRE AND MOVE EAST NORTH OF THE BOUNDARY...PROBABLY PASSING TO OUR SOUTH...BUT IT COULD BE CLOSE. MEANWHILE...A NORTHERN STREAM SURFACE LOW WILL MOVE EAST ACROSS NORTHERN ONTARIO TOWARD JAMES BAY...WITH SOME ISENTROPIC ASCENT AHEAD OF A WEAK COLD FRONT DROPPING TOWARD SUPERIOR. THIS COMPLEX PATTERN PLACES NORTHERN MI IN BETWEEN THE BEST AREAS OF FORCING...BUT CLOSE ENOUGH TO GO WITH CHANCE POPS ACROSS THE AREA. WILL GO WITH SLIGHTLY HIGHER POPS IN THE SOUTH...AS THAT APPEARS TO BE THE AREA OF GREATEST CONCERN. MIN TEMP GUIDANCE LOOKS TOO CHILLY WITH PROBABLY QUITE A BIT OF MID/HIGH CLOUDS AROUND... WILL STEER WARMER. NO CHANGES TO LATER PERIODS. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. && ZOLTOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 513 AM EDT THU MAY 6 2004 MIZ008-015>036-041-042-071100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 513 AM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY THIS MORNING AND AFTERNOON IN NORTHERN LOWER MICHIGAN. THE STRONGEST STORMS ARE EXPECTED FROM LATE MORNING THROUGH MID AFTERNOON...NEAR AND SOUTH OF M-72. HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2004Every state in 2004This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394457, 5394458.